Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 46, NWS Binghamton, NY

June 24, 2018Lackawanna County, Susquehanna County, Wayne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 24, 2018, 5:44 PM EDT for Lackawanna County, Susquehanna County, Wayne County, Pennsylvania. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2018, 5:44 PM EDT (21:44 UTC)
Expired
Jun 24, 2018, 6:30 PM EDT
In force
46 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lackawanna County, PA, Susquehanna County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 71 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:37 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 24, 3:37 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
337 PM EDT Sun Jun 24 2018

.SYNOPSIS...
Showers and thunderstorms in NY and PA ahead of a cold front
will continue into this evening. High pressure will bring
drier air into the region for Monday and Tuesday.

&&

.NEAR TERM /THROUGH TUESDAY/...
3 pm update...

Minor changes. Forecast for this period in good shape still.
Showers and a few thunderstorms now into tonight then high
pressure Monday and Monday night.

Showers and a few thunderstorms over most of the CWA this
afternoon. Low pressure in eastern NY is trailing a weak front
through the twin tiers focusing the thunderstorms with heavy
rain near it. NEPA is the most unstable with more sun and higher
temperatures. About 1k Cape all surface based. Lesser amounts in
the southern tier to nothing in the north. Wind shear is around
35 kts. Thunderstorms will have gusty winds and heavy rain. Not
expecting any to be severe or cause flash flooding. The best
storms are still upstream in central PA. This is ahead of an
upper level trough and short wave. This batch of showers and
thunderstorms will move through NEPA and the southern tier of NY
between 5 and 8 PM. So far no damage reported. Behind this
cluster of showers and thunderstorm coverage will decrease
quickly. Thunderstorms will end by midnight and showers shortly
after from west to east.

Dry air will come in quickly late tonight behind a cold front
and ahead of Canadian high pressure. Skies stay cloudy to mostly
cloudy most of the night but lows fall into the mid and upper
50s with the cold air advection. Skies will become mostly sunny
by noon. Northwest to north will increase to 10 mph with higher
gusts. High temperatures will rise to be between 70 and 75.

Monday night will be cool for late June. Very good raditional
cooling with high pressure over the area proving calm winds and
clear skies. Lows will be mostly in the mid and upper 40s. About
10 degrees below average.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
Generally a dry and seasonable period in the wake of the early
week system and ahead of an Great lakes and Ohio Valley complex
approaching later.

Tuesday looks sunny and dry as high pressure slides off to the
southeast and upper heights build. Cold front approaches for
Wednesday but dry air and slow to break down ridging should keep
much of the area dry through the day. Exception may be over the
Finger Lakes where some late day showers could move in.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Cold front pushes through Wednesday night and early Thursday
with showers and thunderstorms likely. Late night timing of the
frontal passage will limit the available energy and the severe
potential. Still, it is a strong system with moderate deep layer
shear so some isolated severe storms are possible.

Limited cold air advection behind the system but with the
northwest flow and the lowered heights lingering some showers
possible over the far north and east on Thursday.

Big upper high builds for the weekend with 591dm 500mb high over
the area on Saturday. This will suppress any afternoon
convection and push temperatures into the upper 80s and some low
90s for highs. With the increase in humidity, heat advisory
flags may be needed.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
130 pm update...
Highly variable conditions still with showers and thunderstorms
moving through. Heavy rain has dropped conditions to IFR at
times. Conditions outside of the convection is VFR. Convection
will end this evening.

One more batch of thunderstorms expected to go through south
central NY and NEPA up to 01Z. This evening into early morning
generally MVFR cigs and VFR vsbys. Cigs become VFR from north to
south between 08 and 13z Monday. After that VFR with dry air and
high pressure.

West winds at 5 to 10 kts shifting to NW this aftn and evening.
Late tonight NW to N winds at 5 kts then increasing to 10 kts
Monday with higher gusts.

Outlook...

Monday afternoon through Tuesday...VFR.

Wednesday through Thursday...Restrictions possible in showers
and storms.

Friday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...TAC
Hazardous weather outlook, Jun 24, 2:43 PM EDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Binghamton NY
243 PM EDT Sun Jun 24 2018

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-251845-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
243 PM EDT Sun Jun 24 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A system is expected to bring a round of showers and thunderstorms
Wednesday afternoon and evening. Some storms may be strong to severe
with gusty winds and perhaps locally heavy rainfall. Also, building
heat and humidity is expected late in the week. Monitor the forecast
in the coming days as details become clearer.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 24, 4:14 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Binghamton NY
414 PM EDT SUN JUN 24 2018

PAZ038-039-242115-
Susquehanna PA-Bradford PA-
414 PM EDT SUN JUN 24 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN
SUSQUEHANNA AND SOUTHEASTERN BRADFORD COUNTIES UNTIL 515 PM EDT...

At 414 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Le Raysville to Ogdensburg. Movement was
east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Rush, Towanda, Canton, West Franklin, Wysox, Montrose, Sheshequin,
Ulster, Wilmot and Hollenback.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4193 7633 4192 7577 4165 7612 4164 7620
      4158 7621 4155 7625 4158 7674 4160 7688
      4168 7688
TIME...MOT...LOC 2014Z 259DEG 30KT 4188 7622 4161 7701

BJT
Special weather statement, Jun 24, 4:51 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Binghamton NY
451 PM EDT SUN JUN 24 2018

PAZ039-242145-
Susquehanna PA-
451 PM EDT SUN JUN 24 2018

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL SUSQUEHANNA COUNTY UNTIL
545 PM EDT...

At 450 PM EDT, Doppler radar was tracking a strong thunderstorm over
Montrose, moving east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Jackson, Springville, Montrose, Dimock, Harford, New Milford, Ararat,
Hop Bottom, Thompson and Gibson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4171 7608 4191 7599 4186 7549 4165 7551
TIME...MOT...LOC 2050Z 283DEG 21KT 4181 7592

BJT
Special weather statement, Jun 24, 4:56 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Binghamton NY
456 PM EDT SUN JUN 24 2018

PAZ038-039-043-242200-
Wyoming PA-Susquehanna PA-Bradford PA-
456 PM EDT SUN JUN 24 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN SUSQUEHANNA...
SOUTHEASTERN BRADFORD AND WYOMING COUNTIES UNTIL 600 PM EDT...

At 456 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Albany, or 8 miles southwest of Wyalusing, moving east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Falls, Tunkhannock, Wilmot, Hollenback, Mehoopany, Nicholson,
Wyalusing, Meshoppen, Forkston and Laceyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4148 7624 4154 7622 4156 7648 4171 7647
      4167 7572 4145 7587
TIME...MOT...LOC 2056Z 270DEG 34KT 4159 7639

BJT
Special weather statement, Jun 24, 5:32 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Binghamton NY
532 PM EDT SUN JUN 24 2018

PAZ039-040-044-072-242230-
Southern Wayne PA-Susquehanna PA-Northern Wayne PA-Lackawanna PA-
532 PM EDT SUN JUN 24 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SUSQUEHANNA...
NORTHEASTERN LACKAWANNA AND CENTRAL WAYNE COUNTIES UNTIL 630 PM
EDT...

At 532 PM EDT, Doppler radar was tracking a strong thunderstorm over
Royal, or 7 miles northwest of Carbondale, moving east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carbondale, Archbald, Honesdale, Clifford, Jermyn, Forest City,
Mayfield, South Canaan, Waymart and Vandling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4145 7520 4157 7576 4176 7566 4174 7506
TIME...MOT...LOC 2132Z 281DEG 25KT 4165 7560

BJT
Special weather statement, Jun 24, 5:39 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Binghamton NY
539 PM EDT SUN JUN 24 2018

PAZ043-044-047-242230-
Wyoming PA-Luzerne PA-Lackawanna PA-
539 PM EDT SUN JUN 24 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHERN
LACKAWANNA...LUZERNE AND SOUTHEASTERN WYOMING COUNTIES UNTIL 630 PM
EDT...

At 538 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Falls to near Rohrsburg. Movement was east at
35 mph.

Dime size hail and winds in excess of 45 mph will be possible with
these storms.

Locations impacted include...
Scranton, Wilkes-Barre, Hazleton, Muhlenberg, Dunmore, Kingston,
Nanticoke, Plains, Old Forge and Pittston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4095 7621 4114 7623 4114 7628 4116 7630
      4120 7632 4127 7631 4146 7586 4141 7545
      4131 7544 4124 7549 4122 7555 4112 7564
      4113 7568 4109 7577 4105 7577 4101 7574
      4090 7603
TIME...MOT...LOC 2138Z 286DEG 30KT 4145 7586 4115 7638

MJM

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:14 PM EDTSpecial Weather StatementBGMBradford61 min
Jun 24, 4:51 PM EDTSpecial Weather StatementBGMSusquehanna54 min
Jun 24, 4:56 PM EDTSpecial Weather StatementBGMWyoming64 min
Jun 24, 5:32 PM EDTSpecial Weather StatementBGMWayne58 min
Jun 24, 5:39 PM EDTSpecial Weather StatementBGMLuzerne51 min
Jun 24, 6:26 PM EDTSpecial Weather StatementBGMPike49 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.